Alert archive / Florida / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 27, NWS Miami, FL

June 17, 2001Broward County, Florida

NWS Miami, FL issued this severe thunderstorm warning at Jun 17, 2001, 2:54 PM EDT for Broward County, Florida. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jun 17, 2001, 2:54 PM EDT (18:54 UTC)
Expired
Jun 17, 2001, 3:45 PM EDT
In force
51 min
Issued by
NWS Miami, FL
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Broward County, FL

The radar

The Miami radar (KAMX), 69 km from the middle of the area, began a volume at 18:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 6.9 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 2001-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 797 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 2001-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
797 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
1191 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KMFL 171856
SVRMIA

FLC011-171945-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIAMI FL
254 PM EDT SUN JUN 17 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN BROWARD COUNTY IN SOUTHEAST FLORIDA

* UNTIL 345 PM EDT

* AT 254 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
  SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS OVER THE    
  EVERGLADES OF NORTH CENTRAL BROWARD COUNTY...MOVING WEST AT 20     
  MPH. THE STORM WAS NEAR HIGHWAY 27...5 TO 7 MILES NORTH OF         
  ALLIGATOR ALLEY.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 2617 8037 2632 8040 2631 8084 2609 8086

.END

WARNER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 12:53 PM EDT, 2 hours 1 minute earlier.

Area forecast discussion, Jun 17, 12:53 PM EDT, 2 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
1253 PM EDT SUN JUN 17 2001

TROUGH SURFACE AND ALOFT TO 700 MB MOVES SE TO CENTRAL FLA STALLING
TONIGHT AND DISSIPATING TUE WHEN HIGH PRES SURFACE AND ALOFT
STRENGTHENS OVER THE SE U.S.  85H AND 70H WINDS BEGIN TO BACK
TONIGHT AND BECOME E TO SE MONDAY AND TUES. THIS OPENS THE DOOR FOR
NOCTURNAL ACTIVITY E COAST AND DIURNAL MAINLY INTERIOR AND W MON AND
TUE.

MAV TEMPS MOST REASONABLE OVER PAST FEW DAYS AND WILL USE FOR THE
MOST PART.

IN THE EXTENDED, WEDNESDAY THROUGH SUNDAY, HIGH PRES OVER THE SE
U.S. BEGINS TO WEAKEN AND MOVE SE (SURFACE AND ALOFT) AS ANOTHER
TROUGH MOVES FROM THE UPPER MID WEST TOWARD THE E SEABOARD. THE
SURFACE TROUGH WILL STALL ALONG THE SE U.S. COAST ACROSS S FLA WITH
THE SURFACE RIDGE SE OF AREA SAT THEN SYSTEM BEGINS TO MOVE SLIGHTLY
N ON SUN. EXPECT SCATTERED SHOWERS/TSTMS EACH DAY (MAINLY INTERIOR
AND W) WED AND THU. ON FRI STEERING WINDS WINDS BEGIN A TRANSITION
TO SW AND THE LAKE AREA WILL BE CONCENTRATED UPON FRI AND THE E
COAST SAT AND SUN. WILL JUST KEEP SCATTERED IN EXTENDED FOR NOW BUT
FRI AND SAT TO BE THE MOST ACTIVE DAYS OF THE WEEK.

IN THE COASTAL ZONES, E TO SE FLOW DEVELOPS WITH DEVELOPING RIDGE
OVER SE U.S. FLOW REMAINING FOR THE MOST PART FAIRLY STEADY THROUGH
THU THEN VEERING AS NEXT TROUGH DEVELOPS TO N AND RIDGE MOVES SE.
NO HIGHLIGHTS AS WINDS REMAINS 15 KNOTS OR LESS.

NO HIGHLIGHTS FIRE WEATHER.

MIA BB 076/088 077/088 077 1524232
PBI BB 074/089 076/088 076 1524242=

.MIA...NONE.

In the hours before

Special weather statement, Jun 17, 9:00 AM EDT, 5 hours 54 minutes before
FLZ063-066>075-172000-

SOUTH FLORIDA HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIAMI FL
900 AM EDT SUN JUN 17 2001

...SCATTERED TO NUMEROUS STRONG THUNDERSTORMS THIS AFTERNOON...
...HEAT INDICES NEAR 105 DEGREES THIS AFTERNOON...

SCATTERED TO NUMEROUS THUNDERSTORMS WILL DEVELOP AGAIN THIS
AFTERNOON AND LAST INTO THE EARLY EVENING HOURS ACROSS SOUTH
FLORIDA. THE ACTIVITY WILL BE MOST ACTIVE FROM THE SOUTHEAST
METROPOLITAN AREAS WESTWARD. THESE STORMS WILL BE NEARLY STATIONARY
FOR THE MOST PART OR DRIFT SLOWLY TOWARD THE SOUTH SOUTHWEST.

THE SLOW MOVEMENT OF THESE STORMS WILL RESULT IN LOCALLY VERY HEAVY
RAINFALL. LOCALIZED MINOR FLOODING OF LOW LYING AND POOR DRAINAGE
AREAS IS POSSIBLE. THESE STORMS WILL ALSO PRODUCE WIND GUSTS OF 45
TO 50 MPH...FREQUENT DEADLY CLOUD TO GROUND LIGHTNING AND SMALL
HAIL. A FEW OF THE STORMS COULD EVEN BECOME SEVERE...THEREFORE
SPOTTERS SHOULD REMAIN ALERT TODAY AND SHOULD MONITOR THE SITUATION.
SPOTTER ACTIVATION MAY BE REQUIRED.

AFTERNOON TEMPERATURES ARE FORECAST TO REACH THE LOWER TO MID 90S
ONCE AGAIN THIS AFTERNOON PARTICULARLY INLAND. THESE TEMPERATURES
WILL COMBINE WITH DEW POINT READINGS RANGING FROM THE LOWER TO MID
70S RESULTING IN HEAT INDICES NEAR 105 DEGREE THIS AFTERNOON. IF YOU
HAVE TO BE OUTDOORS THIS AFTERNOON...TRY TO LIMIT EXPOSURE IN THE
SUN AND DRINK PLENTY OF NON-ALCOHOLIC FLUIDS.

FOR ADDITIONAL INFORMAXTION VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT HTTP://WWW.SRH.NOAA.GOV/MIA.

The office that day

Everything else NWS Miami, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 4:11 PM EDTSevere Thunderstorm WarningMFLCollier49 min

Nearby

Severe Thunderstorm Warnings in Florida, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.